Alert archive / California / High Wind Watches in 2007

High Wind Watch 3, NWS Las Vegas, NV

January 9, 2007Inyo County, California

NWS Las Vegas, NV issued this high wind watch at Jan 9, 2007, 2:05 AM PST for Inyo County, California. It took effect at Jan 10, 2007, 1:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 9, 2007, 2:05 AM PST (10:05 UTC)
In effect from
Jan 10, 2007, 1:00 PM PST
Expired
Jan 9, 2007, 3:14 PM PST
In force
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 10.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2007-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2007-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2730 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KVEF 091005
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
205 AM PST TUE JAN 9 2007

CAZ519-091815-
/O.NEW.KVEF.HW.A.0003.070110T2100Z-070111T1200Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
205 AM PST TUE JAN 9 2007

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE
WEDNESDAY NIGHT. 

A LOW PRESSURE SYSTEM DEVELOPING OVER THE PACIFIC NORTHWEST WILL
BRING STRONG WEST WINDS OVER THE SIERRAS WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. GUSTS UP TO 70 MPH MAY OCCUR AT HIGHER
ELEVATIONS. AT THIS TIME...IT APPEARS UNLIKELY THAT THE HIGH WINDS
WILL REACH THE OWENS VALLEY FLOOR. HOWEVER...THIS COULD
CHANGE...AND ANYONE PLANNING TRAVEL ON HIGHWAY 395 WEDNESDAY
SHOULD STAY ABREAST OF THE SITUATION.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 50 MPH AND...OR GUSTS
OF 70 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE TO
MONITOR FORECASTS FOR THE LATEST INFORMATION.

$$

MORGAN
2 follow-up statements
000 
WWUS75 KVEF 091758
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
956 AM PST TUE JAN 9 2007

CAZ519-100000-
/O.CON.KVEF.HW.A.0003.070110T2100Z-070111T1200Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
956 AM PST TUE JAN 9 2007

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON 
THROUGH LATE WEDNESDAY NIGHT FOR THE EASTERN SIERRA SLOPES...

A HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH 
LATE WEDNESDAY NIGHT FOR THE EASTERN SIERRA SLOPES. 

A LOW PRESSURE SYSTEM DEVELOPING OVER THE PACIFIC NORTHWEST WILL
BRING STRONG WEST WINDS OVER THE SIERRAS WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. GUSTS UP TO 70 MPH MAY OCCUR AT HIGHER
ELEVATIONS. AT THIS TIME...IT APPEARS UNLIKELY THAT THE HIGH
WINDS WILL REACH THE OWENS VALLEY FLOOR. HOWEVER...THIS COULD
CHANGE...AND ANYONE PLANNING TRAVEL ON HIGHWAY 395 WEDNESDAY
SHOULD CONTINUE TO MONITOR FORECASTS FOR THE LATESTS 
INFORMATION.

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 50 MPH AND...OR GUSTS 
OF 70 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA.

$$

JGA
000 
WWUS75 KVEF 092314
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
314 PM PST TUE JAN 9 2007

CAZ519-101200-
/O.UPG.KVEF.HW.A.0003.070110T2100Z-070111T1200Z/
/O.NEW.KVEF.WI.Y.0003.070110T2100Z-070111T1200Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...MT WHITNEY
314 PM PST TUE JAN 9 2007

...WIND ADVISORY IN EFFECT FROM 1 PM WEDNESDAY TO 4 AM PST
THURSDAY FOR THE EAST SLOPES OF THE SOUTHERN SIERRA...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM WEDNESDAY TO 4 AM PST
THURSDAY FOR THE EAST SLOPES OF THE SOUTHERN SIERRA. THE HIGH
WIND WATCH IS NO LONGER IN EFFECT.

A COLD LOW PRESSURE SYSTEM DROPPING INTO THE PACIFIC NORTHWEST
WILL BRING STRONG WEST WINDS OVER THE SOUTHERN SIERRA WEDNESDAY
AFTERNOON AND WEDNESDAY NIGHT. GUSTS UP TO 60 MPH CAN BE EXPECTED
ON THE EAST SLOPES DOWN TO 5000 FEET. WIND GUSTS TO 90 MPH OR
HIGHER WILL OCCUR OVER THE SIERRA CREST. IT APPEARS UNLIKELY THAT
STRONG DOWNSLOPE WINDS WILL REACH THE OWENS VALLEY FLOOR. HOWEVER...
IT IS POSSIBE THAT WINDS COULD FUNNEL DOWN EAST-WEST CANYONS AND
MOTORISTS ALONG 395 SHOULD BE ALERT FOR THE POSSIBILITY OF
LOCALIZED STRONG CROSS WINDS WEDNESDAY NIGHT.


$$

JGA

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Jan 8, 8:55 PM PST, 5 hours 10 minutes earlier.

Area forecast discussion, Jan 8, 8:55 PM PST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
855 PM PST MON JAN 8 2007

.SYNOPSIS...AN AREA OF HIGH PRESSURE WILL HOLD OVER THE REGION
TUESDAY THEN GIVE WAY TO A COLD ARCTIC LOW PRESSURE SYSTEM THAT WILL
DROP INTO THE REGION THE LATTER HALF OF THE WEEK. THIS STORM WILL
BRING BLUSTERY WINTER WEATHER ALONG WITH ABNORMALLY COLD
TEMPERATURES GOING INTO THE WEEKEND.
&&

.UPDATE...FLAT RIDGE OVER THE CWA TONIGHT AND TUESDAY FOR GENERALLY
CLOUD FREE SKIES WITH WARM DAYTIME TEMPERATURES LOOKED FOR ONCE
AGAIN ON TUESDAY. PER PREV DISCUSSION THIS WILL RAPIDLY GIVE WAY TO
TROUGH DROPPING OVER THE AREA INTO THE LATTER PART OF THE WEEK.
OVERALL FORECAST IN GOOD SHAPE. WILL UPDATE ZONES PRIOR TO MIDNIGHT
TO REMOVE EVENING/MIDNIGHT WORDING...OTHERWISE NO FURTHER UPDATES
PLANNED ATTM.
&&

.PREV DISCUSSION...410 PM PST...SHORT TERM...TEMPERATURES AT 22Z
WERE UP 5-7 DEGREES FROM 24 HOURS AGO ACROSS THE SOUTHERN HALF OF
THE AREA. 12Z GUIDANCE INDICATED NO SIGNIFICANT CHANGE WAS NEEDED TO
THE INHERITED FORECAST TEMPS TUESDAY AND WEDNESDAY BUT MOS MAY BE A
COUPLE DEGREES ON THE COOL SIDE GIVEN WHAT HAS HAPPENED TODAY. THE
RIDGE OVER THE REGION FLATTENS TUESDAY AND THE FLOW BECOMES ZONAL
AHEAD OF THE BROAD LOW WORKING ITS WAY DOWN THE BRITISH COLUMBIA
COAST INTO THE PACIFIC NORTHWEST WEDNESDAY. INCREASING SOUTHWEST TO
WEST WINDS WEDNESDAY APPEAR MODERATE FOR NOW AND THE ONLY
SIGNIFICANT FORECAST PROBLEM IS THE POTENTIAL FOR STRONG WINDS IN
THE SOUTHERN SIERRA. HOWEVER...THE 12Z NAM AND 4KM WRF DO NOT SHOW
MUCH SUPPORT FOR DOWNSLOPE WINDS AT THIS TIME. WILL JUST MENTION
INCREASING WINDS NEAR RIDGETOP ON WEDNESDAY.

.LONG TERM...COLD ARCTIC LOW STILL EXPECTED TO SINK INTO THE REGION
THURSDAY AND FRIDAY BEFORE EXITING TO THE EAST OVER THE WEEKEND.
BREEZY TO LOCALLY WINDY CONDITIONS FOR MUCH OF THE EXTENDED PERIOD
TRANSITIONING FROM SOUTHWEST ON THURSDAY TO NORTHERLY FRIDAY AND
BEYOND. A CHANCE OF LIGHT SHOWERS WILL BE POSSIBLE THURSDAY AND
THURSDAY NIGHT...LINGERING INTO FRIDAY OVER THE EASTERN CWA. SNOW
LEVELS WILL RAPIDLY DROP AS THE SYSTEM MOVES INTO THE AREA THURSDAY
POSSIBLY REACHING THE LOWER VALLEY FLOORS BY LATE IN THE DAY ON
THURSDAY. THE BEST CHANCE FOR ACCUMULATING SNOW WILL BE OVER THE
MOUNTAINS AND IN LINCOLN AND MOHAVE COUNTIES. HOWEVER...THIS SYSTEM
IS MAINLY ABOUT COLD AIR AND ALTHOUGH THE COLDEST TEMPERATURES
REMAIN NORTH OF THE AREA...MODEL FORECASTED TEMPERATURES ALOFT OVER
LAS VEGAS FRIDAY AND INTO EARLY SATURDAY ARE -30C/-19C AND -10C AT
500MB/700MB AND 850MB RESPECTIVELY. BASED ON LOCAL STUDIES FOR
MCCARRAN AP...THIS WOULD INDICATE HIGHS BETWEEN 40 AND 45 FRIDAY AND
NEAR 40 SATURDAY WITH LOWS IN THE 20S SATURDAY MORNING. SOME AREAS
OF THE VALLEY WILL BE COLDER THAN THIS WITH LOW TEMPERATURES IN THE
LOWER 20S OR EVEN HIGH TEENS SATURDAY MORNING ONLY WARMING INTO THE
30S. NORTHERLY FLOW ALOFT WILL CONTINUE TO DRIVE COLD AIR INTO THE
REGION SUNDAY AND MONDAY BEHIND THE SYSTEM. BELOW NORMAL
TEMPERATURES WILL CONTINUE INTO THE EARLY PART OF NEXT WEEK.
&&

.AVIATION...TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER
CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR
KLAS...KVGT...KDRA...KBIH...KDAG...KEED FOR DETAILS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.

JENSEN/ADAIR/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jan 8, 9:58 AM PST, 16 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
958 AM PST MON JAN 8 2007

AZZ001>003-036-CAZ519>527-NVZ014>022-090800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
958 AM PST MON JAN 8 2007 /1058 AM MST MON JAN 8 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE WILL BUILD OVER THE REGION FOR DRY WEATHER AND
TEMPERATURES SLIGHTLY ABOVE NORMAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG AND VERY COLD LOW PRESSURE SYSTEM IS FORECAST TO DROP OUT
OF ALASKA AND WESTERN CANADA AND INTO NEVADA THURSDAY AND FRIDAY.
THOUGH THERE IS SOME UNCERTAINTY WITH THE TRACK OF THIS
STORM...INDICATIONS ARE THAT THE CORE OF THE SYSTEM COULD DIVE
INTO SOUTHERN NEVADA FRIDAY AND BRING A WIDESPREAD HARD FREEZE TO
THE LOW DESERTS...INCLUDING LAS VEGAS...FRIDAY NIGHT AND SATURDAY
NIGHT. STAY TUNED TO THE LATEST WEATHER INFORMATION AS THE WINTER
STORM NEARS TO DETERMINE IF EXTRA PRECAUTIONS ARE NEEDED TO
PROTECT OUTDOOR PLUMBING AND SENSITIVE PLANTS.

GUSTY WINDS CAN ALSO BE EXPECTED WITH THE STORM AND SNOW SHOWERS
WOULD REACH THE DESERT FLOORS THURSDAY NIGHT AND FRIDAY.
HOWEVER...MOISTURE IS LIMITED AND SIGNIFICANT SNOW ACCUMULATIONS
WOULD NOT BE LIKELY EXCEPT POSSIBLY IN THE SOUTHERN NEVADA
MOUNTAINS...LINCOLN COUNTY AND FAR NORTHWEST ARIZONA.

JGA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 3:14 PM PSTWind AdvisoryVEFInyo37 hr

Nearby

High Wind Watches in California, 2007Every high wind watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.